I know that some people have a major problem with this and have to be drained often. If it becomes too much, some will get the TIPS done. Rick knows quite a bit about this problem. I had ascites, but they put me on Lasix and potassium pills (high doses at first.) Because I had a hard time swallowing the potassium tabs, they replaced it with Aldactone. It took awhile to get it under control, but I never was drained. I even suggested it once, as I looked like I was 9 mos. pregnant, but was told that the risk of infection was too great. I had it done once when I developed a pocket of fluid following hernia repair in my midsection. I had had several drains placed following surgery, and they kept clogging up. This last time, the fluid was drained and another drain put in me and that one finally worked. No more fluid after that, but I'm still on low doses of Lasix and Aldactone.
Post Edited (hep93) : 9/23/2009 2:46:44 PM (GMT-6)
<Applause to Rick> Thanks for the great explanation of your personal experience, Rick. You have the term and spelling correct, too: paracentesis. One little typo: I'm sure you meant to say "in the UNlikely event they" instead of "likely," so I fixed that for you.
I know your post will be of great help to DeeDee.
Thanks and hugs,
Connie you are so right, Ricks reply is very informative and I especially like his last sentence. I am surviving and at the bottom of the ladder and no place else to go but up. Great attitude, I love it.
I will make sure I ask alot of questions and try to educate myself and make copies for my family incase my memory gets worse. I cant depend on my husband, his memory is shot and he has no clue about medical things,he always depends on me for this.
Take care and prayers for all,
I have just started with this fluid thing. My liver doctor isn't sure about my liver beig the cause, but I do. The pain across my intire abdominal section is sometimes so intense. Most being around the liver. They did an ultra soound and did find fluid in the cavity outside the liver and stomach area. They have put me on a low dose of fluid meds and I need to check my weight daily. Well, it isn't working I am so uncomfortable and feel at least 6 months preg. Sometimes the pressure pushes up towards the lungs and I have a hard time breathing ( I do have asthma). They want me to have another ultra sound to check it. I am not a patient person when it comes to my health. I don't like waiting I just want to fix the problem. I can not get comfortable to sleep good. I am getting so tired. this has been going on for about a month. My liver doctor doesn't feel it is from weining down off the pred. I was finally at 2.5 and he says my labs were still really good. I need some input where this is the first time this has happened to me. They won't even come up with an answer as to what is happening and why.
Cindy, have they tried increasing your diuretics? Are you taking Lasix and Aldactone? For a time, I was on 80 mg of Lasix a day and 200-400 of Aldactone, as they didn't want to drain me. They really didn't see the need for it, although I was very uncomfortable, like you. I am now down to 20 and 100 of the diuretics and that seems to be keeping me stable. Ask about having your diuretics increased.
Post Edited (hep93) : 9/25/2009 1:42:36 PM (GMT-6)
I am on 400mg of aldactone split morn and night. I thought about asking that. But no one has called me back all day. So I will have to find out tomorrow hopefully. It seems to work a little better at night then the day. But then there is no sleep and then trying to comfortable all over again. To only wake up and go again. But it is so little. I drink water all day to try to push it through and usually works. I have to be careful of stripping to much fluid due to my osteoarthritis. It strips the fluid out of my joints and then that is some painful.
Thanks for your help and will let you know what happens.
Cindy, ask them about putting you on Lasix and cutting the Aldactone to about 200. I was told that Aldactone is a "mild" diuretic. You probably need to be on something stronger. The reason I am taking Aldactone also is that it prevents potassium loss caused by Lasix. Or you could try Lasix and potassium tabs. Suggest it. You might have more relief. I take my pills just once a day, in the morning, but I still have to get up during the night to urinate at least once.
Cindy, I would definitely think you would need something a lot stronger than 100 mg of Aldactone. When I had ascites, I also had terrible swelling in my feet and calves. The calves would actually "weep" fluid. I had someone perform a specified type of massage whenever possible, as the pain was awful and that's the only thing that would relieve it for a bit. I think that long bout with fluid damaged the nerves in my feet, too, as they are painful at times and itchy at other times, even though there is no more fluid.
So many docs and clinics no longer work on Fridays. I hope yours does and that you will get something called in...but don't count on it.
Hang in there!
Cindy, well, that's better than nothing. However, when you call on Mon., ask if there's a reason he can't prescribe Lasix; that most liver patients with ascites/edema are on Lasix.
Let your husband know that liver patients are chronically fatigued and you need to sleep when you can. I'm really glad that I live alone when it comes to being able to sleep. However, I often do have to take the phone off the hook. I was first awakened by a phone call at 10 AM today. I was in no way ready to get up. I took the phone off the hook and slept off and on until 6 PM today. If I have to get up in the morning to go somewhere, I do it. Otherwise, since I no longer work, I don't know why I should have to get up just because the rest of the world is up.
If you need naps, take them.
Oh, I do remember you mentioned that once about the osteoarthritis. However, I have OA and have never had a problem in that regard with Lasix. I do try to keep hydrated. It sounds like the increased Aldactone is working for you, though, so maybe that's all you will need. He can even go higher with that, too.
When a person has one or more chronic diseases, there is almost always a component of depression, varying from mild/occasional to more severe. Only you know if you are fatigued/exhausted from your illness or depressed or both. Having hep C and cirrhosis myself, I know that I'm always tired, no matter how much sleep I get--it's like walking through molasses. I get a little down from time to time, but it never lasts long. Basically, it's just the fatigue from my liver disease, and right now recuperating from surgery.
Thanks for posting, Cindy, and do let us know the outcome of your blood work.
Cindy, it does seem like you have a good doctor. I'm glad that he finally prescribed Lasix. However, if you are not losing the fluid he thinks you should, he may increase it. I think they started me at 80 or 60, can't remember which. It sounds like he is starting you with a low dose so he can increase if necessary. I understand your feeling a little down about the disease getting worse. Unfortunately, it doesn't get better w/o hep C treatment or transplant. We just try to stabilize it and do the best we can to keep it stable for as long as possible.
I'll bet that grandchild is a real doll baby. I'm glad you have her to focus on when things get bad. What a special name, Grace.
sad-in-Bama, welcome to the forum. If you know how to copy and paste, it would be helpful if you would copy your initial post, hit New Topic instead of Reply, and paste it into the new thread. Give it a title, too. This way, others will see it and you will get more responses. When a newbie posts on an old thread (in this case a year old), you tend to fall through the cracks. We want you to get as many replies as possible.
I'm sorry that the TIPS didn't work for your husband. He might try taking a higher dose of Lasix along with potassium tablets (he needs to speak with his doctor about the dosages, but don't get the OTC potassium--it's not strong enough.
Also, his napping and going to bed early is probably caused by cirrhosis. It's just part of liver disease. He could also be suffering from some depression due to how his life has changed.
You have come to the right forum as you will gain a lot of information and support here. Just try to start a new thread.
Rick, has your e-mail addy changed? My mail to you keeps coming back. Either change it in your profile or send me the correct one! Thanks! Nice to see you here again!